Kansas, 2021

Hail and Damaging Winds in Kansas, June 25, 2021

June 25, 2021 · NWS GLD · 6 events in 4 counties and zones

On the evening of June 25th, thunderstorms developed in northwestern Kansas ahead of an approaching cold front. These thunderstorms produced wind gusts up to 67 mph in the area and damaging hail up to golf ball size in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On the evening of June 25th, thunderstorms developed in northwestern Kansas ahead of an approaching cold front. These thunderstorms produced wind gusts up to 67 mph in the area and damaging hail up to golf ball size in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 25, 5:32 PM CST, 1 minute earlier.

Area forecast discussion, Jun 25, 5:32 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
532 PM MDT Fri Jun 25 2021

.MESOSCALE DISCUSSION...
Issued at 532 PM MDT Fri Jun 25 2021

Key Message: A mix of severe weather storm modes and resulting
hazards are progressing across the forecast area this evening.

A mix of storm modes is currently being observed across the Tri-
State region. As of 525 pm MDT...only warned storm is a bowing
segment/complex moving across Cheyenne County Kansas. It is
showing fairly good organization, and is moving around a remnant
outflow boundary from previous storms this afternoon in SW
Nebraska. The environment is favorable for damaging winds to occur
with Cape of 1000+ J/kg and DCape of 1000+ j/kg as well. Shear is
alright for storm organization, but the cold pool should drive
this complex to continuing moving southeast for a few more hours.

More isolated cells are developing across portions of NW Kansas,
generally east of a line from Oberlin to Tribune. These isolated
cells would pose a larger hail threat than winds, but damaging
winds can not be ruled out as well with DCAPE values in excess of
1000 j/kg. As we get later into the evening hours, any worries
about potential landspout tornadoes should return to zero as
boundary layer decouples. The overall tornado threat is still very
low so wouldn't worry too much about it.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 328 PM MDT Fri Jun 25 2021

A Severe Thunderstorm Watch is in effect for the entire Tri-State
area until 8 PM MT/9 PM CT. Hazards include up to 2" hail and
damaging winds gusts up to 70 mph.

This afternoon - Tonight... An upper level trough is moving east
across the Rockies and into the High Plains sending a cold front
across the Tri-State area this evening. Despite last night's
activity, the environment is favorable once again for severe storms.
A few shortwaves are expected to move across the area this evening,
helping these storms continue to move across the Plains. Storms are
already beginning to fire as a line of discrete storms move
northeast from SE Colorado and east from the Front Range. The severe
ingredients/parameters are weaker than yesterday; however, that may
not be much of a limit for these storms today as we are already
witnessing a few severe thunderstorms in SW Nebraska. MLCAPE is only
around 500-1500 j/kg and most of the weak CIN seen in the SPC
Mesoanalysis has degraded. Lapse rates are also weaker at 6-7.5 C/km
with effective bulk shear at 30-45 kts from the WSW/W. Shear is
currently at the higher end of the range east of KS Hwy-25 where
CAPE is also a little better. As the storms progress east across the
CWA, the storms are expected to become more widespread, possibly
into a more complex linear storm mode as the environment becomes
more favorable. A concern though is how well that environment holds
together after sunset. The hazards with these storms include large
hail up to 2" and damaging wind gusts up to 70 mph. Frequent
lightning and heavy rain are also a concern this evening. Storms
area expected to impact the area from 4 to 11 PM MT. Overnight lows
are expected to be in the mid 50s to lower 60s tonight with
northwest winds around 10-15 kts.

Saturday - Saturday Night... The SW to NE oriented upper level
trough will continue to push into the forecast area; however, high
pressure over the eastern CONUS will keep the trough axis over the
NE panhandle. An inverted surface ridge will try to nudge along the
lee side of the Rockies. Clouds are expected to stick around much of
the day tomorrow, with a few areas clearing out in the late
afternoon hours in time to see a few rays of sunshine. There is
potential for isolated to scattered thunderstorms beginning around
mid-day and continuing into the early evening hours. With the worked
over environment from the previous two days, no severe weather is
expected if any storms develop and move across the area.
Temperatures are expected to be cooler tomorrow with highs in the
70s and overnight lows returning to the 50s.

.LONG TERM...(Sunday through Friday)
Issued at 256 PM MDT Fri Jun 25 2021

A stubborn pattern sets up for the beginning of the long term
period. Guidance shows an upper trough extending from the northern
Plains southwest towards the Desert Southwest. To the west, an area
of high pressure prevails in the Pacific Northwest while another
high spins over the east coast. With the region depicted either
along the trough axis or on the backside of the trough, we should be
under west to northwest flow Sunday through at least midweek as this
blocking pattern prevails.

While there is some weakening of the trough midweek, it looks to
deepen on Thursday and Friday when a closed low comes south from
Canada and merges into the trough. This setup results in chances for
showers and thunderstorms each day Sunday through Friday as
disturbances work their way through the flow. No day stands out for
severe weather at this time.

A warming trend is forecast through the long term period. Expect
highs in the 70s to low 80s on Sunday and Monday, followed by a
gradual warmup and highs in the upper 70s to upper 80s by Thursday.
Low temperatures remain mainly in the 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 515 PM MDT Fri Jun 25 2021

KGLD...thunderstorm chances exist from taf issuance through about
03z with the primary hazard being wind gusts in excess of 40kts
and maybe some locally heavy rainfall which could create sub VFR
visibilities. After 03z north winds around 10kts are expected
through 14z with an increase into the 15g25kt range during the
late morning through afternoon hours. Will also have to watch for
some stratus and sub VFR cigs a few hours either side of 12z.

KMCK...presently confidence is too low to include a thunderstorm
mention in the forecast. Otherwise expect north to northwest
winds around 10kts overnight increasing into the 15g25kt range
from late Saturday morning through the afternoon. Similar to KGLD
there could be a period of sub VFR cigs a few hours either side of
sunrise.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

MESOSCALE...RRH
SHORT TERM...KMK
LONG TERM...JBH
AVIATION...99
Hazardous weather outlook, Jun 25, 4:45 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
445 PM MDT Fri Jun 25 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
445 PM MDT Fri Jun 25 2021 /545 PM CDT Fri Jun 25 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A Severe Thunderstorm Watch is in effect for the entire Tri-State
area until 8 PM MT/9 PM CT for up to 2 inch hail and damaging wind
gusts up to 70 mph. Strong to severe thunderstorms are expected to
move through the area from west to east through 11 PM MDT (midnight
CDT).

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Hazardous weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. We would appreciate reports of
hail in excess of one inch in diameter, wind gusts in excess of 55
mph, and storm related damage via telephone and social media.

In the hours before

Local storm report, Jun 25, 4:57 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             OAKLEY                  39.13N 100.86W
06/25/2021  M0.25 INCH       LOGAN              KS   EMERGENCY MNGR

            A LITTLE BIT OF PEA SIZE HAIL OBSERVED.
            MODERATE TO HEAVY RAINFALL OCCURRING.

&&

JBH
Local storm report, Jun 25, 5:01 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     12 N KIT CARSON         38.93N 102.80W
06/25/2021  E50 MPH          CHEYENNE           CO   PUBLIC

            NO DAMAGE REPORTED.

&&

RRH
Special weather statement, Jun 25, 5:01 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
601 PM CDT Fri Jun 25 2021

KSZ014-015-028-029-252315-
Gove KS-Sheridan KS-Thomas KS-Logan KS-
601 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS...
NORTHEASTERN LOGAN...SOUTHWESTERN SHERIDAN AND NORTHWESTERN GOVE
COUNTIES UNTIL 615 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oakley, moving southeast at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oakley and Grinnell.

This includes Interstate 70 in Kansas between mile markers 72 and 93.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern and west central Kansas.

LAT...LON 3904 10093 3921 10084 3915 10047 3889 10060
TIME...MOT...LOC 2301Z 293DEG 9KT 3911 10081

024
Local storm report, Jun 25, 5:10 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HEAVY RAIN       OAKLEY                  39.13N 100.85W
06/25/2021  M0.72 INCH       LOGAN              KS   EMERGENCY MNGR

            RAINFALL RECEIVED WITHIN ABOUT 30 MINUTES.

&&

JBH
Local storm report, Jun 25, 5:12 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             2 W SAINT FRANCIS       39.77N 101.84W
06/25/2021  E0.50 INCH       CHEYENNE           KS   PUBLIC

&&

JBH
Special weather statement, Jun 25, 5:16 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
616 PM CDT Fri Jun 25 2021

KSZ003-004-015-016-252330-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
616 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NORTON...
NORTHEASTERN SHERIDAN...SOUTHEASTERN DECATUR AND NORTHWESTERN GRAHAM
COUNTIES UNTIL 630 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Dresden, or 16 miles northeast of Hoxie, moving
east at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lenora and New Almelo.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Kansas.

LAT...LON 3951 10044 3968 10035 3962 9998 3936 10010
TIME...MOT...LOC 2315Z 291DEG 22KT 3958 10031

024

The radar

The Goodland radar (KGLD), 34 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
June 25, 5:33 PM CST
Where
Cheyenne County, 6.26 mi SW of Bird City Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.670, -101.618

Report received of an estimated 50 to 60 mph thunderstorm wind gusts at location. No damage reported.

Hail, Rawlins

When
June 25, 6:10 PM CST
Where
Rawlins County, 13.83 mi S of Beardsley
Measured
0.75 in hail
Property damage
$2,000
Reported by
Social Media
Coordinates
39.621, -101.206

Report received of siding of a mobile home destroyed due to wind driven hail. Hail was estimated to be up to a penny in size.

Thunderstorm Wind, Rawlins

When
June 25, 6:15 PM CST
Where
Rawlins County, 14.62 mi S of Atwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.589, -101.059

Report received of an estimated 60 mph thunderstorm wind gust at location.

Hail, Rawlins

When
June 25, 6:25 PM CST
Where
Rawlins County, 14.62 mi S of Atwood
Measured
1.75 in hail
Reported by
Public
Coordinates
39.589, -101.059

Report of golf ball sized hail received at location. Time is radar-estimated.

Hail, Thomas

When
June 25, 6:25 PM CST
Where
Thomas County, 8.99 mi N of Colby Muni Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
39.560, -101.054

Report received of estimated dime to quarter sized hail at location. Time is radar-estimated.

Thunderstorm Wind, Sheridan

When
June 25, 7:04 PM CST
Where
Sheridan County, 4.15 mi S of Selden
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.470, -100.570

Mesonet station reported a 67 mph thunderstorm wind gust at location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968207, 968208, 968454, 968453, 968476, 968479.